Alabama, 2004Damaging Winds in Alabama, July 13, 2004
July 13, 2004 · NWS HUN · 3 events in 3 counties and zones
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 13, 1:57 PM CST, 28 minutes earlier.
Area forecast discussion, Jul 13, 1:57 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
257 PM CDT TUE JUL 13 2004
.DISCUSSION...
IF IT WERENT SO HOT AND HUMID OUTSIDE...ID REALLY QUESTION WHETHER
THIS IS JULY. AN ACTIVE...YET NOT ACTIVE...WEATHER PATTERN IS TAKING
SHAPE ACROSS THE AREA...AND IT APPEARS WE ARE HEADED FOR ANOTHER
(GENERALLY) DRY PERIOD IN THE TENNESSEE VALLEY.
SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
DEWPOINTS IN THE BRUTAL UPPER 70S THIS AFTERNOON SHOULD DROP TO
THE LOWER AND MID 70S OVERNIGHT. EVEN WITH MOSTLY CLEAR SKIES...
SEEING TEMPS MUCH LOWER THAN 73 OR 74 IS GOING TO BE TOUGH.
CONDITIONS WILL BE NO MORE FAVORABLE FOR PRECIPITATION TOMORROW AS
TODAY...EXCEPT FOR POSSIBLY A BIT OF FRONTAL FORCING AS A COLD FRONT
APPROACHES. AS A RESULT...AND WITH SLIGHTLY LOWER DEWPOINTS...A
DIURNAL RANGE OF 20 DEGREES IS ENTIRELY ATTAINABLE...AND SO HAVE
DONE A RE-RAISE OF MAXES INTO THE MID 90S. STILL THINK UPPER 90S ARE
NOT OUT OF THE QUESTION...ESPECIALLY WITH NO RAIN TODAY...AND WILL
RANGE APPROPRIATELY. HEAT INDICES WILL BE 105 TO 110 AT THE HOTTEST
PART OF THE DAY.
WE WILL BE QUITE UNSTABLE TOMORROW...WITH HIGH CAPES...SO ANY STORMS
THAT CAN USE THE FRONTAL FORCING TO OVERCOME THE SUBSIDENCE AND
DEVELOP HAVE THE POTENTIAL TO BE STRONG TO SEVERE.
FRONTAL PASSAGE SHOULD BE WEDNESDAY EVENING. I SUPPOSE UPPER 80S AND
MID 60S IS COLDER THAN MID 90S AND MID 70S. THE BEST THING WILL BE
THE MUCH LESS HUMID CONDITIONS FOR THE END OF THE WORK WEEK. I CANT
RULE OUT AN ISOLATED SHOWER ON THURSDAY...ESPECIALLY OVER CULLMAN
COUNTY...BUT HAVE LEFT THE FORECAST DRY FOR NOW.
EXTENDED (SATURDAY THROUGH TUESDAY)...
MADE SEVERAL CHANGES TO THE GOING EXTENDED. MODELS HAVE TRENDED
TOWARD YESTERDAYS SOLUTION OF BRINGING THE NEXT FRONT (YES...TWO IN
A ROW IN MID JULY...WHAT IS WRONG HERE?) THROUGH ON SATURDAY. SO
HAVE MOVED POPS MOSTLY TO SATURDAY...BUT LEFT THEM IN SUNDAY FOR ONE
MORE RUN. BY NO MEANS WILL THE WEEKEND BE A WASHOUT...AS THERE IS
REALLY NO RETURN FLOW IN BETWEEN SYSTEMS. SO WE WILL HAVE A
SITUATION VERY SIMILAR TO TOMORROW...JUST FRONTAL FORCING WRINGING
OUT THE MOISTURE THAT IS AVAILABLE.
THEN WE HAVE ANOTHER DRIER PERIOD FOR THE FIRST OF NEXT WEEK WITH
SEASONABLE TEMPERATURES.
&&
.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE 74 96 72 90 / 10 20 20 10
SHOALS 74 96 72 89 / 10 20 20 10
CULLMAN 74 96 74 90 / 10 20 20 10
FAYETTEVILLE 74 94 70 88 / 10 20 20 10
FT PAYNE 71 96 74 90 / 10 20 20 10
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
JE/23
Hazardous weather outlook, Jul 13, 12:01 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
101 PM CDT TUE JUL 13 2004
ALZ001>010-016-TNZ076-096-097-141030-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
101 PM CDT TUE JUL 13 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...(THROUGH TONIGHT)...
VERY WARM AND HUMID CONDITIONS ARE EXPECTED FOR THE AFTERNOON AND
EVENING HOURS TODAY. AFTERNOON TEMPERATURES IN THE LOWER 90S...
COUPLED WITH HIGH HUMIDITY LEVELS...WILL ALLOW HEAT INDICES TO RISE
INTO THE 100 TO 105 DEGREE RANGE.
IN ADDITION...ISOLATED THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON ACROSS THE TENNESSEE VALLEY. ALTHOUGH ORGANIZED SEVERE
WEATHER IS NOT ANTICIPATED...A FEW THUNDERSTORMS MAY TAP INTO THIS
VERY UNSTABLE AIRMASS AND BECOME STRONG TO MARGINALLY SEVERE...WITH
THE PRIMARY THREAT BEING STRAIGHT LINE WINDS.
.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...
A COLD FRONT WILL APPROACH THE REGION LATE IN THE DAY ON WEDNESDAY.
THE AIRMASS AHEAD OF THE FRONT WILL REMAIN VERY HOT AND HUMID
WITH MOST LIKELY THE HOTTEST DAY OF THE YEAR IN STORE FOR THE REGION.
TEMPERATURES MAY PUSH INTO THE MID 90S AHEAD OF THE FRONT. WHEN
COUPLED WITH THE PERSISTENT HIGH HUMIDITY LEVELS...HEAT INDICES WILL
RISE TO NEAR 105 DEGREES IN SOME LOCATIONS...ESPECIALLY ACROSS
NORTHWEST ALABAMA.
IN ADDITION...JUST AHEAD OF THE COLD FRONT SCATTERED THUNDERSTORMS
MAY DEVELOP BY LATE AFTERNOON AND EARLY EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH THE MAIN THREATS BEING DAMAGING
WINDS IN EXCESS OF 60 MPH AND ONE INCH HAIL. AT THIS TIME...IT
APPEARS THAT THE MOST LIKELY TIMEFRAME FOR ANY SEVERE WEATHER WOULD
BE BETWEEN 4 PM AND 10 PM.
AFTER THE FRONT PASSES THROUGH...SLIGHTLY DRIER AND COOLER WEATHER IS
EXPECTED FOR THE REMAINDER OF THE WORK WEEK. ANOTHER STORM SYSTEM
WILL BRING UNSETTLED WEATHER TO THE REGION FOR THE WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED THROUGH TONIGHT...BUT MAY BE REQUESTED TOMORROW
AFTERNOON OR EVENING.
15/CBD
In the hours before
Local storm report, Jul 13, 12:16 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
116 PM CDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 12 WSW HARTSELLE 34.37N 87.13W
07/12/2004 LAWRENCE AL UTILITY COMPANY
POWER LINES DOWN ON HIGHWAY 36 BETWEEN SPEAKE AND
DANVILLE.
0343 PM TSTM WND DMG HARTSELLE 34.44N 86.94W
07/12/2004 MORGAN AL UTILITY COMPANY
POWER LINES DOWN.
&&
CBDThunderstorm Wind, Lawrence
- When
- July 13, 2:25 PM CST to 2:27 PM CST
- Where
- Lawrence County, Speake
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.417, -87.067
A few power lines were blown down due to thunderstorm winds.
Thunderstorm Wind, Morgan
- When
- July 13, 2:43 PM CST to 2:45 PM CST
- Where
- Morgan County, Hartselle
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.433, -86.933
A few power lines were blown dow n by thunderstorm winds.
Thunderstorm Wind, Madison
- When
- July 13, 10:15 PM CST to 10:18 PM CST
- Where
- Madison County, Hazel Green
- Measured
- 50 kt (58 mph) estimated sustained
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.933, -86.583
A few power lines were blown down due to thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Illinois, July 13, 20044 injured · $3.5 million · F4 · 26 events
- Strong Wind in South Carolina, July 13, 20041 death · 1 event
- Heat in Tennessee, July 13, 20041 death · 1 event
- Hail and Damaging Winds in Kentucky, July 13 to 14, 2004$960,000 · 1.75 in hail · 61 events
- Hail and Damaging Winds in Michigan, July 13, 20041 injured · $3.8 million · 2.75 in hail · 19 events
- Tornadoes and Flash Flood in Georgia, July 13 to 14, 20043 injured · $343,000 · F0 · 52 events
- Tornado and Hail in Wisconsin, July 13, 2004$1.6 million · F1 · 19 events
- Hail in Iowa, July 13, 2004$10 million · 1.75 in hail · 1 event
- Wildfire in California, July 13 to 16, 20047 injured · $520,000 · 1 event
- Hail and Damaging Winds in Kentucky, July 13, 2004$377,000 · 54 kt wind · 10 events
- Damaging Winds and High Wind in Indiana, July 13, 2004$97,000 · 63 kt wind · 35 events
- Hail and Damaging Winds in Michigan, July 13, 2004$180,000 · 1 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413059, 5413060, 5413061.